Hail, Beckham
- When
- May 27, 3:07 PM CST
- Where
- Beckham County, 3 mi NW of Elk City
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.441, -99.458
Several outflow boundaries were located over western and southwest Oklahoma. Strong instability developed near these boundaries by mid to late afternoon, with widespread showers and thunderstorms developing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Several outflow boundaries were located over western and southwest Oklahoma. Strong instability developed near these boundaries by mid to late afternoon, with widespread showers and thunderstorms developing. Several thunderstorms became severe, but moved little through the early evening due to weak upper level winds. Jackson county seemed to take the worst of the thunderstorms, with several rounds of hail and strong winds reported. The slow movement of the thunderstorms and very heavy rain also caused some water problems on area roadways, with several closed for a couple of hours. The thunderstorms finally weakened and moved off to the south by the evening hours. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 27, 2:12 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT TUE MAY 27 2008
.DISCUSSION...
SLOW MOVING COLD FRONT WILL WORK ITS WAY SOUTH ACROSS THE AREA
TONIGHT AND EARLY WEDNESDAY. AS IT DOES SO IT WILL BE FOCUS FOR YET
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THERE REMAINS A SEVERE
THREAT ACROSS MAINLY SOUTHWEST OKLAHOMA INTO NORTH TEXAS WHERE
BETTER INSTABILITY RESIDES. HEAVY RAIN WILL ALSO BE A CONCERN WITH
THE SLOW MOVEMENT OF THE BOUNDARY OVERNIGHT. THEREFORE HAVE ISSUED A
FLOOD WATCH FOR TONIGHT ACROSS SOUTH-CENTRAL INTO SOUTHEAST FOR
TONIGHT.
COULD BE A FEW SHOWERS LEFT WEDNESDAY MORNING. OTHERWISE COOLER
DRIER AIRMASS WILL MAKE FOR SLIGHTLY MORE COMFORTABLE DAY ON
WEDNESDAY ACROSS MOST OF THE AREA. THIS WILL BE SHORT-LIVED AS SOUTH
WINDS AND HIGHER DEWPOINTS RETURN ON THURSDAY. QUITER PERIOD OF
WEATHER EXPECTED SECOND HALF OF WEEK INTO WEEKEND... ALTHOUGH VERY
WARM AND MUGGY CONDITIONS WILL EXIST. ANOTHER WEAKER SFC FRONT MOVES
SOUTH ACROSS AREA ON SATURDAY/SATURDAY NIGHT... BUT SHOULD GO
THROUGH DRY. MUCH OF THE REMAINDER OF THE FORECAST LOOKS WARM AND
PRECIP FREE AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 63 82 69 90 / 60 10 10 10
HOBART OK 64 84 68 94 / 50 10 10 10
WICHITA FALLS TX 68 89 72 93 / 60 20 10 0
GAGE OK 51 78 66 92 / 20 10 10 10
PONCA CITY OK 62 76 67 89 / 40 10 10 10
DURANT OK 69 87 71 89 / 60 20 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING
FOR OKZ027>032-039>043-045>048-050>052.
TX...NONE.
&&
25/30HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT TUE MAY 27 2008
OKZ004>048-050>052-TXZ083>090-281200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT TUE MAY 27 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PARTS OF WESTERN
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHWEST OF A LINE FROM ARNETT... TO
WATONGA... TO DUNCAN AND WAURIKA OKLAHOMA. THIS ALSO INCLUDES ALL OF
WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER 2 PM INTO
TONIGHT.
IMPACTS...
LARGE HAIL TO THE SIZE OF GOLFBALLS... STRONG WINDS TO 65 MPH... AND
LOCALLY HEAVY RAINS WILL BE THE MAIN SEVERE WEATHER CONCERNS.
HOWEVER... AN ISOLATED TORNADO CANNOT BE RULED OUT THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL WHICH MAY CAUSE FLOODING WILL
ALSO BE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN ON SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND TONIGHT.
DISCUSSION...
ONGOING THUNDERSTORMS ACROSS PARTS OF CENTRAL AND SOUTHEAST OKLAHOMA
WILL CONTINUE EARLY THIS AFTERNOON. MEANWHILE... A COLD FRONT
LOCATED OVER THE OKLAHOMA AND TEXAS PANHANDLES WILL MOVE INTO PARTS
OF WESTERN OKLAHOMA THIS AFTERNOON AND CONTINUE TO MOVE ACROSS THE
AREA TONIGHT. THE MORNING STORMS HAVE ALSO GENERATED AN OUTFLOW
BOUNDARY THAT WILL EXTEND FROM THE COLD FRONT SOUTHEASTWARD ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE FRONT DURING THE AFTERNOON HOURS.
IF THE OUTFLOW BOUNDARY CAN MAINTAIN ITSELF THIS AFTERNOON... IT
COULD ALSO BE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. THE
AIRMASS TO THE SOUTH OF THE OUTFLOW BOUNDARY IS EXPECTED TO BECOME
VERY UNSTABLE THIS AFTERNOON ACROSS PARTS OF SOUTHWEST OKLAHOMA AND
NORTH TEXAS. SOME OF THE STORMS MAY BECOME SEVERE DESPITE RATHER
MODEST WIND SHEAR. THE PRIMARY SEVERE WEATHER THREATS ARE EXPECTED
TO BE LARGE HAIL AND DAMAGING WINDS. HOWEVER... ISOLATED TORNADOES
COULD STILL BE A THREAT THIS AFTERNOON AND EVENING... IF THE
REMNANTS OF THE OUTFLOW BOUNDARY AND THE COLD FRONT CAN FAVORABLY
MODIFY THE LOW LEVEL WINDS IN THE AREA AND THE INSTABILITIES REACH
VERY HIGH VALUES.
THE THUNDERSTORM ACTIVITY IS EXPECTED TO ADVANCE TO THE SOUTHEAST AS
THE COLD FRONT MOVES ACROSS THE AREA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT. THE HEAVY RAIN
MAY LEAD TO FLOODING IN SOME LOCATIONS. PLEASE REFER TO THE FLOOD
WATCH FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS MAY BE CONTINUING IN SOUTHEAST OKLAHOMA ON
WEDNESDAY. THERE WILL ALSO BE A SLIGHT CHANCE OF STORMS IN NORTHERN
OKLAHOMA SUNDAY NIGHT.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
MAXWELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 247 PM CDT TUE MAY 27 2008 TXZ083-272000- HARDEMAN TX- 247 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER COPPERS BREAK STATE PARK AT 247 PM CDT...MOVING NORTHEAST AT 16 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HARDEMAN COUNTY...INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 302 PM CDT TUE MAY 27 2008 TXZ083-272015- HARDEMAN TX- 302 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF COPPERS BREAK STATE PARK AT 302 PM CDT...MOVING NORTHEAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HARDEMAN COUNTY...INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 317 PM CDT TUE MAY 27 2008 OKZ036-272030- JACKSON OK- 317 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER OLUSTEE AT 317 PM CDT...MOVING NORTHEAST AT 14 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN JACKSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 328 PM CDT TUE MAY 27 2008 OKZ016-022-272045- CUSTER OK-WASHITA OK- 328 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND WASHITA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF FOSS RESERVOIR AT 328 PM CDT...MOVING NORTHEAST AT 14 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CUSTER AND WASHITA COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 344 PM CDT TUE MAY 27 2008 OKZ015-272100- DEWEY OK- 344 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER CAMARGO AT 344 PM CDT...MOVING EAST AT 13 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN DEWEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 352 PM CDT TUE MAY 27 2008 TXZ083-084-272115- HARDEMAN TX-FOARD TX- 352 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF MEDICINE MOUND TO 16 MILES WEST OF CROWELL AT 352 PM CDT...MOVING NORTHEAST AT 21 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN FOARD AND HARDEMAN COUNTIES...INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Altus AFB radar (KFDR), 128 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
11 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.
Several waves of hail up to quarter size hail lasted 15 to 20 minutes.
Four power poles were downed by high winds. Monetary damages were estimated.
A house was struck by lightning and burned to the ground. Monetary damages were estimated.
One power pole was blown down. Monetary damages were estimated.
Quarter to golf ball size hail covered the ground. The hail was several inches deep.
The county emergency manager reported that the hail broke the windshield of a sheriff deputy's car. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106386, 106387, 106388, 106389, 106390, 106391, 106392, 106397, 106399, 106402, 106405, 106406, 106408, 106410, 106412, 106413.